Hi, I am 34 year old female, 5'4" 130 lbs. 4 months ago, I found out that my total cholesterol was 327 (HDL 64 LDL 210). I tried lifestyle change with 45 mins exercise everyday and a vegan/vegetarian diet. 1 month ago, my total cholesterol came down to 267 (HDL 50 LDL 191). My doctor has put me on generic pravastatin 20mg. A few days after I started the drug, I had a fever with flu-like symptom, and when that went away in a few days, I have been having hip/knee pains and fatigue that gets worse over the course of 2 weeks. My question is: Could these symptoms be related with pravastatin? Will these symptoms go away after a while?
Welcome and thanks for your question. Statins can cause muscle and joint pain as a side effects. It happens in approx 1 out of every 2,200 users so it's worth mentioning it to your doctor. Keep in mind that muscle and joint pain are the most common medical complaint and a symptom off many conditions so it could very likely not be related to your meds. Your situation is fairly extreme as your LDL is well above recommended levels and it will very difficult to lower it without medical intervention. When you discuss this with your doctor, ask about other options as there are many statins on the market and not all work the same way so you may find one that you tolerate better. Also, mild side effects will normally go away after a few weeks, but bottom line is that you need to mention it to your doctor for his advice.
Changing your diet was a great idea, and the results were dramatic. I did the same thing about fifteen years ago with cholesterol blood tests very similar to yours. I rejected a statin and changed my diet/exercise as you did, and got about the same results. Research shows that a careful diet/exercise regimen can reduce ldl cholesterol by 1/3
I figured I was in the clear, even though my cholesterol/trigs were still high, so I continued to reject taking a statin, until the artery blocks and heart attacks started several years later. I paid a high price for being stubborn, I ended up with several heart attacks, eight stents, a pacemaker and bypass surgery.
I would talk to your doctor and you might want to try a different statin, but I agree with Ed, the danger of muscle problems caused by statins in pretty remote. The danger of heart problems with your high level of cholesterol is pretty high. Keep us informed.
Thanks for your reply. It turns out that my hip pain is actually inside my pelvic bone. There is a palpable small mass in my left pelvic/abdominal area that is associated with the pain, although nobody knows what it is. So I think Pravastatin is safe for me - will see how it works out for me in a month and report back. :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.